Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 73, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 9, 2014, 1:09 PM CDT for 4 counties in Texas. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2014, 1:09 PM CDT (18:09 UTC)
- Expired
- May 9, 2014, 2:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Frio County, TX, Medina County, TX, Uvalde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 94 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 1:30 PM CDT | TSTM WND DMG | Sabinal, TX | TOP HALF OF A LARGE HEALTHY PECAN TREE BLOWN DOWN BY THUNDERSTORM WIND GUSTS |
| May 9, 1:35 PM CDT | HAIL 0.25 | Sabinal, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 10:39 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 6.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2819 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
320 WUUS54 KEWX 091809 SVREWX TXC163-325-463-507-091900- /O.NEW.KEWX.SV.W.0073.140509T1809Z-140509T1900Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 109 PM CDT FRI MAY 9 2014 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN FRIO COUNTY... SOUTHWESTERN MEDINA COUNTY... SOUTHEASTERN UVALDE COUNTY... NORTHEASTERN ZAVALA COUNTY... * UNTIL 200 PM CDT. * AT 107 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES SOUTHWEST OF SABINAL...OR 10 MILES SOUTHEAST OF UVALDE...AND MOVING EAST AT 45 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE D'HANIS...YANCEY...HONDO AND MOORE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR SOUTH CENTRAL TEXAS. && LAT...LON 2944 9907 2903 9898 2904 9969 2925 9973 TIME...MOT...LOC 1809Z 261DEG 39KT 2915 9960 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 12:51 PM CDT, 18 minutes earlier.
Area forecast discussion, May 9, 12:51 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1251 PM CDT FRI MAY 9 2014 .AVIATION... /18Z TAFS/ A LINE OF STORMS WEST OF INTERSTATE 35 WILL MOVE ACROSS THE I-35 TERMINALS BETWEEN 18Z TO 21Z THIS AFTERNOON WITH MVFR VBSYS AND THUNDERSTORM WIND GUSTS BETWEEN 30 TO 35 KNOTS. STORMS WILL LINGER AROUND THROUGH THE EVENING HOURS ACROSS THE AREA WITH LITTLE IMPACT ACROSS THE I-35 SITES AFTER 8 OR 9 PM. SOME OF THE HIRES SOLUTIONS PUSH CONVECTION BACK TO THE WEST LATER THIS EVENING AND AFFECTING KDRT AROUND 03Z SATURDAY. AROUND MIDNIGHT TONIGHT/OVERNIGHT... CIGS WILL LOWER TO MVFR/IFR ALL SITES EXCEPT KDRT. KDRT COULD SEE MVFR AROUND DAWN AND VFR AROUND 15Z SATURDAY. WINDS WILL BE FROM THE EAST AND SOUTHEAST AT ABOUT 10 KNOTS OR SO THROUGH TONIGHT AND DECREASING TO ABOUT 5 KNOTS OVERNIGHT AND COMING BACK UP SATURDAY AFTERNOON TO ABOUT 10 TO 15 KNOTS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 71 90 73 91 73 / 20 - - - 20 AUSTIN BERGSTROM INTL AIRPORT 70 90 72 90 72 / 30 - - - 20 NEW BRAUNFELS MUNI AIRPORT 70 91 72 91 72 / 30 - - - 20 BURNET MUNI AIRPORT 69 88 71 89 71 / 20 - - - 20 DEL RIO INTL AIRPORT 72 97 74 97 74 / 10 - - - 20 GEORGETOWN MUNI AIRPORT 69 87 72 89 72 / 20 - - - 20 HONDO MUNI AIRPORT 70 94 73 95 73 / 30 - - - 20 SAN MARCOS MUNI AIRPORT 70 90 72 90 72 / 30 - - - 20 LA GRANGE - FAYETTE REGIONAL 72 88 73 89 73 / 30 10 10 10 10 SAN ANTONIO INTL AIRPORT 71 93 73 93 73 / 30 - - - 20 STINSON MUNI AIRPORT 71 93 73 94 73 / 30 - - - 20 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...05 SYNOPTIC/GRIDS...24 PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, May 9, 5:37 AM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 537 AM CDT FRI MAY 9 2014 TXZ171>173-183>194-202>209-217>225-228-101100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 537 AM CDT FRI MAY 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED THIS AFTERNOON FOR THE HILL COUNTRY, AND LATER THIS EVENING FOR POINTS FURTHER SOUTH AND EAST. STRONG WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
In the hours before
Local storm report, May 9, 12:43 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1243 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 6 SW BOERNE 29.75N 98.82W
05/09/2014 E0.50 INCH KENDALL TX COCORAHS
ALSO VERY HEAVY RAIN WITH WIND GUSTS TO 35 MPH
&&
EVENT NUMBER EWX1400397
SBSLocal storm report, May 9, 12:49 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1249 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 1 S LEON SPRINGS 29.65N 98.63W
05/09/2014 E1.50 INCH BEXAR TX LAW ENFORCEMENT
ALSO...WIND GUSTS TO E55 MPH
&&
EVENT NUMBER EWX1400398
SBSSpecial weather statement, May 9, 12:51 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1251 PM CDT FRI MAY 9 2014 TXZ203-218-091830- UVALDE-ZAVALA- 1251 PM CDT FRI MAY 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ZAVALA AND EXTREME SOUTHERN UVALDE COUNTIES UNTIL 130 PM CDT... AT 1248 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 8 MILES SOUTH OF LA PRYOR...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BATESVILLE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 2910 9960 2889 9945 2871 9984 2886 9995 TIME...MOT...LOC 1752Z 238DEG 14KT 2884 9981
Local storm report, May 9, 12:54 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1254 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 1 ESE BERGHEIM 29.81N 98.56W
05/09/2014 E0.50 INCH COMAL TX COCORAHS
AVERAGE HAIL SIZE REPORTED AS 0.375
&&
EVENT NUMBER EWX1400399
SBSLocal storm report, May 9, 12:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1255 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL UVALDE 29.22N 99.78W
05/09/2014 E0.25 INCH UVALDE TX LAW ENFORCEMENT
HAIL BEING HORIZONTALLY WIND DRIVEN
&&
EVENT NUMBER EWX1400400
SBSSpecial weather statement, May 9, 12:57 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1257 PM CDT FRI MAY 9 2014
TXZ220>224-091845-
ATASCOSA-DE WITT-GONZALES-KARNES-WILSON-
1257 PM CDT FRI MAY 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATASCOSA...KARNES...
SOUTHEASTERN WILSON...SOUTHWESTERN GONZALES AND SOUTHWESTERN DEWITT
COUNTIES UNTIL 145 PM CDT...
AT 1250 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
SEVERAL STRONG THUNDERSTORMS ACROSS THE SOUTHEAST COUNTIES MOVING
NORTHEAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
KARNES CITY...
KENEDY...
KOSCIUSKO...
YORKTOWN...
FALLS CITY...
CESTOHOWA...
RUNGE...
NORDHEIM...
GILLETT...
NIXON...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 2877 9810 2873 9816 2882 9827 2928 9776
2899 9738 2870 9792 2869 9799 2869 9801
TIME...MOT...LOC 1755Z 242DEG 10KT 2877 9810The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:07 PM CDT | Severe Thunderstorm Warning | EWX | Burnet | 23 min |
| May 8, 7:32 PM CDT | Areal Flood Advisory | EWX | Burnet | 118 min |
| May 8, 7:44 PM CDT | Special Weather Statement | EWX | Travis | 46 min |
| May 8, 8:18 PM CDT | Special Weather Statement | EWX | Williamson | 27 min |
| May 8, 8:55 PM CDT | Special Weather Statement | EWX | Williamson | 35 min |
| May 9, 2:18 AM CDT | Special Weather Statement | EWX | Val Verde | 42 min |
| May 9, 3:34 AM CDT | Special Weather Statement | EWX | Sutton | 41 min |
| May 9, 7:24 AM CDT | Special Weather Statement | EWX | Val Verde | 51 min |
| May 9, 7:52 AM CDT | Special Weather Statement | EWX | Edwards | 23 min |
| May 9, 8:17 AM CDT | Special Weather Statement | EWX | Edwards | 43 min |
| May 9, 8:19 AM CDT | Special Weather Statement | EWX | Edwards | 26 min |
| May 9, 9:05 AM CDT | Special Weather Statement | EWX | Real | 40 min |
| May 9, 9:08 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Real | 52 min |
| May 9, 9:30 AM CDT | Special Weather Statement | EWX | Val Verde | 45 min |
| May 9, 10:04 AM CDT | Severe Thunderstorm Warning | EWX | Bandera, Medina, Real, Uvalde | 41 min |
| May 9, 10:41 AM CDT | Severe Thunderstorm Warning | EWX | Bandera, Medina, Uvalde | 34 min |
| May 9, 11:16 AM CDT | Special Weather Statement | EWX | Bandera, Kendall | 44 min |
| May 9, 11:21 AM CDT | Special Weather Statement | EWX | Maverick | 39 min |
| May 9, 11:59 AM CDT | Special Weather Statement | EWX | Maverick | 46 min |
| May 9, 12:11 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Blanco, Comal, Kendall | 49 min |
| May 9, 12:14 PM CDT | Special Weather Statement | EWX | Bexar | 46 min |
| May 9, 12:27 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick, Uvalde, Zavala | 48 min |
| May 9, 12:45 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Comal, Guadalupe | 45 min |
| May 9, 12:51 PM CDT | Special Weather Statement | EWX | Zavala | 39 min |
| May 9, 12:57 PM CDT | Special Weather Statement | EWX | Karnes | 48 min |
| May 9, 12:58 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Comal, Hays, Kendall | 47 min |
| May 9, 1:00 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Comal, Guadalupe, Hays | 45 min |
| May 9, 1:34 PM CDT | Areal Flood Advisory | EWX | Karnes | 116 min |
| May 9, 1:41 PM CDT | Special Weather Statement | EWX | DeWitt, Gonzales, Karnes, Wilson | 49 min |
| May 9, 1:45 PM CDT | Severe Thunderstorm Warning | EWX | Caldwell, Comal, Hays, Travis | 45 min |
| May 9, 1:46 PM CDT | Severe Thunderstorm Warning | EWX | Caldwell | 44 min |
| May 9, 2:02 PM CDT | Special Weather Statement | EWX | Frio, Medina | 43 min |
| May 9, 2:17 PM CDT | Special Weather Statement | EWX | Bastrop, Caldwell, Gonzales, Wilson | 43 min |
| May 9, 2:43 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Frio | 47 min |
| May 9, 2:49 PM CDT | Special Weather Statement | EWX | Bexar, Wilson | 41 min |
| May 9, 2:53 PM CDT | Special Weather Statement | EWX | Atascosa, DeWitt, Fayette, Gonzales, Karnes, Lavaca and 1 more | 52 min |
| May 9, 3:06 PM CDT | Flash Flood Warning | EWX | Karnes | 4 hr |
| May 9, 3:18 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Comal, Guadalupe, Wilson | 42 min |
| May 9, 3:28 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Karnes | 47 min |
| May 9, 3:30 PM CDT | Severe Thunderstorm Warning | EWX | Fayette, Gonzales, Lavaca | 60 min |
| May 9, 3:54 PM CDT | Areal Flood Advisory | EWX | Fayette, Gonzales, Lavaca | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.